Alert archive / North Dakota / Wind Advisories in 2025

Wind Advisory 19, NWS Bismarck, ND

October 5, 202513 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Oct 5, 2025, 3:00 AM CDT for 13 counties in North Dakota. It took effect at Oct 5, 2025, 6:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 5, 2025, 3:00 AM CDT (08:00 UTC)
In effect from
Oct 5, 2025, 6:00 AM CDT
Expired
Oct 5, 2025, 1:00 PM CDT
In force
7 hr
Issued by
NWS Bismarck, ND

Counties Burleigh County, ND, Dickey County, ND, Emmons County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Pierce County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 98 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.0 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2025-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2025-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
630 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1976 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

232 
WWUS73 KBIS 050800
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
300 AM CDT Sun Oct 5 2025

NDZ005-013-022-023-025-035>037-046>048-050-051-051600-
/O.NEW.KBIS.WI.Y.0019.251005T1100Z-251005T1800Z/
Rolette-Pierce-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Mcclusky, Strasburg, Fessenden, Tappen,
Goodrich, Oakes, Bismarck, Ellendale, Edgeley, Dunseith, Lamoure,
Shell Valley, Rolla, Rugby, Wishek, Steele, St. John, Rolette,
Ashley, Gackle, Jamestown, Harvey, Linton, Carrington, Napoleon,
and Kulm
300 AM CDT Sun Oct 5 2025

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 1 PM CDT THIS 
AFTERNOON...

* WHAT...North winds 30 mph with gusts up to 50 mph expected.

* WHERE...Portions of north central, south central, and southeast 
  North Dakota.

* WHEN...From 6 AM this morning to 1 PM CDT this afternoon.

* IMPACTS...Objects left unsecured outside will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Smith
1 follow-up statement
097 
WWUS73 KBIS 051743
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1243 PM CDT Sun Oct 5 2025

NDZ005-013-022-023-025-035>037-046>048-050-051-051845-
/O.EXP.KBIS.WI.Y.0019.000000T0000Z-251005T1800Z/
Rolette-Pierce-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of St. John, Harvey, Edgeley, Lamoure,
Rolette, Gackle, Goodrich, Oakes, Tappen, Rolla, Ellendale,
Carrington, Kulm, Strasburg, Mcclusky, Fessenden, Steele,
Jamestown, Bismarck, Linton, Napoleon, Wishek, Ashley, Rugby,
Shell Valley, and Dunseith
1243 PM CDT Sun Oct 5 2025

...WIND ADVISORY WILL EXPIRE AT 1 PM CDT THIS AFTERNOON...

Winds have started to diminish across central North Dakota, and are 
expected to continue to do so this afternoon. Thus, the Wind 
Advisory will be allowed to expire on time. Gusty winds from 35 to 
40 MPH will remain possible through the afternoon.

$$

JGA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Oct 5, 1:16 AM CDT, 1 hour 44 minutes earlier. Its key messages:

  • Windy with rain, heavy at times through Sunday, with medium chances for rain northwest.
  • Much cooler for the first half of next week, with highs mostly in the 50s and lows in the upper 20s to mid 30s.
  • Medium to high chances for a freeze across much of western and north central North Dakota Sunday night and Monday night.
Area forecast discussion, Oct 5, 1:16 AM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
116 AM CDT Sun Oct 5 2025

.KEY MESSAGES...

- Windy with rain, heavy at times through Sunday, with medium
  chances for rain northwest.

- Much cooler for the first half of next week, with highs mostly
  in the 50s and lows in the upper 20s to mid 30s.

- Medium to high chances for a freeze across much of western
  and north central North Dakota Sunday night and Monday night.

&&

.UPDATE...
Issued at 115 AM CDT Sun Oct 5 2025

Showers and thunderstorms continue across the state. Reported
rainfall is ranging from 0.75 in the south central to around 1
inch farther west. Rain will continue through Sunday morning.
Winds will gust around 35kts east of Highway 83, so an Advisory
will be needed this morning through the afternoon.

UPDATE
Issued at 1009 PM CDT Sat Oct 4 2025

An area of scattered showers from north central South Dakota to the
James River Valley is beginning to produce lightning, but there are
no imminent signs of stronger convection with this activity.
This will quickly move north and could be followed by an area of
stronger convection moving north through central South Dakota
that is tied to a very strong mid level shortwave. The ongoing
storms have a history of producing 50 to 60 mph gusts, but have
shown a slight weakening trend since 930 PM CDT. Regardless,
this wave will provide the highest chances for strong to severe
thunderstorms across central North Dakota towards the Devils
Lake Basin from around 11 PM to 3 AM CDT. Also associated with
this wave will be a more persistent stratiform type rainfall, as
can be seen moving north through western South Dakota at 10 AM
CDT.

The RAP and HRRR have been consistently advertising a pocket of
strong winds driven by rapid low level cyclogenesis from south
central to northeast North Dakota Sunday morning. Despite the time
of day, projected magnitudes of cold air advection and pressure
rises could be sufficient to mix 40 to 50 kt winds to the surface. A
short-duration Wind Advisory may need to be considered if these
forecast trends hold, though the length of time of hazardous wind
gusts at any given location may only be 1 to 2 hours.

UPDATE
Issued at 729 PM CDT Sat Oct 4 2025

Not much has changed with forecast thinking through tonight. Rain
will continue to fill in across western and central North Dakota.
The main area of concern with regards to potential thunderstorm
development appears to be the southeast quadrant of our forecast
area over the next couple hours. Forcing for ascent is evident in
and upstream of this area via radar and satellite analysis. The
question of course is whether any parcels can be lifted and
sustained above the elevated LFC. Aside from the 18Z NAMnest, CAMs
seem to favor either no or greatly subdued convection through around
10 PM CDT.

A complex of strong to severe thunderstorms tied to intense 700 mb
vorticity advection was entering southwest South Dakota from the
Nebraska panhandle at the time of this writing. This feature may
provide the highest chances for thunderstorms as the strong forcing
quickly translates northward through the late evening. Both the
latest HRRR and NAMnest show robust convection with notable UH
tracks moving from south central North Dakota to the Devils Lake
Basin around 11 PM to 2 AM CDT. While these storms could produce
isolated reports of up to quarter size hail and 60 mph gusts,
excessive rainfall could be the greatest concern as there could be
training of storms over a similar area for at least a couple hours,
should this scenario materialize. The most susceptible
locations for a flash flooding risk will be any urban areas that
experience rainfall rates around 1.5 to 2 inches per hour.

&&

.DISCUSSION...
Issued at 341 PM CDT Sat Oct 4 2025

This afternoon, a deep trough base extended into the southwest
CONUS, with a closed low and attendant shortwave lifting northeast
and approaching the Northern Plains. At the surface, a cold front
had moved through the forecast area this morning, with a secondary
front analyzed just across the International Border in southeast
Saskatchewan. An upper jet streak and multiple impulses moving
through the synoptic flow has been leading to scattered light rain
showers through the day, slowly becoming more numerous as the
afternoon goes on, although the lower atmosphere is quite slow to
saturate so some areas of reflectivity do not have any rain making
it to the surface just yet. This activity will continue through this
evening, overnight, and through Sunday morning, with widespread high
chances for rain from southwest to northeast North Dakota as the
trough base and main shortwave lift into the region.

With climatologically high PWATs, widespread rain amounts of at
least an inch are favored for this afternoon through Sunday
morning, generally from southwest to northeast North Dakota.
There is a broad corridor of elevated probabilities (30 to 50
percent) for at least 2 inches of rain from this event,
extending from Grant and Sioux Counties, through the Bismarck
area, and up to Devils Lake. Any thunderstorms could lead to
torrential rain and potentially localized flooding concerns in
urban areas.

Aside from heavy rain, we are still monitoring the potential for
isolated severe thunderstorms, mainly across the James River
Valley and eastern North Dakota. As the trough base approaches
the region, CAMs are occasionally developing some convection out
ahead of the main precipitation shield, although this has been
trending later in recent model runs as the entire system has
slowed up by a couple of hours. The 12Z HREF UH track still
focuses on eastern North Dakota in the evening before an
additional push from the south central to northeast overnight,
with strong bulk shear and marginal instability available if
storms are elevated. Still messaging 60 mph wind gusts, hail up
to the size of quarters, and heavy rain with any severe
thunderstorms. There could be a few rumbles of thunder across
southwest and most of central North Dakota, but the threat for
severe weather decreases quickly to the west, as seen by the SPC
outlook as well as NSSL and CSU machine learning output. CSU
output also paints some low tornado probabilities across the
James River Valley and east, as forecast soundings are
advertising high SRH, although hodographs don't look
particularly convincing. Still, something to keep an eye on,
especially if we get more confident in the thunderstorm / severe
threat overall.

As the system continues pushing northeast Sunday morning, rain
chances will taper off from west to east, although a modest surface
pressure gradient and another push of cold air advection from a
secondary cold front will produce strong northerly winds
through the day. Some of the CAMs have additional showers
developing on the backside of the system Sunday afternoon and
evening, so would not be surprised if we end up increasing POPs
for this period. As previous shift noted, timing isn't favorable
for stronger winds that would be getting close to advisory
criteria. With the winds, mostly cloudy skies, and highs mainly
in the 50s, Sunday will be quite a brisk fall day compared to
what we've seen lately.

A surface high behind Sunday's cold front is progged to slide
through Sunday night into Monday morning, leading to the coldest
night of the next week. 13Z NBM probabilities show a high likelihood
of below freezing lows across the northwest and in our normal cold
corridor from Hettinger to Beulah/Hazen, with medium chances across
the rest of western North Dakota and across the north central.

Cluster analysis advertises strong agreement amongst ensemble
members in an upper ridge expanding across the region through
much of next work week, which is mirrored in NBM temperature
percentiles showing a warming trend from Monday through
Thursday. The work week starts with highs in the 50s, with the
latest deterministic NBM showing highs in the mid 60s to lower
70s on Wednesday and Thursday, about 10 degrees above average.
Chances for rain during this stretch are very low.

The synoptic pattern becomes more uncertain to end the week, with
one camp of ensemble members turning flow southwesterly late in the
weekend, while almost half of  members want to keep the upper ridge
in place through next weekend. Although spread in the 25th/75th
temperature percentiles increases, highs are still near to slightly
above average, while we start to see slowly increasing precipitation
chances associated with those ensemble members that develop a
trough over the western CONUS and subsequent southwest flow
across the Northern Plains.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 115 AM CDT Sun Oct 5 2025

Widespread showers are expected across the region through tonight,
ending from southwest to northeast Sunday. Periods of MVFR to
IFR VIS can be expected with rain. TSRA is likely in the south
central tonight. The low ceilings are expected to lift from
west to east Sunday morning and afternoon. Northernly winds will
gust around 35kts after sunrise in the south central and east.
The rest of the area will gust around 25kts.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Smith
DISCUSSION...Jones
AVIATION...Smith
Hazardous weather outlook, Oct 5, 1:07 AM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
107 AM CDT Sun Oct 5 2025

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-060615-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
107 AM CDT Sun Oct 5 2025 /1207 AM MDT Sun Oct 5 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Freezing temperatures are possible late Sunday night into early
Monday morning, and again late Monday night into early Tuesday
morning across the west.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Oct 4, 10:25 PM CDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1025 PM CDT Sat Oct 4 2025

NDZ048-050400-
La Moure ND-
1025 PM CDT Sat Oct 4 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN LAMOURE COUNTY THROUGH
1100 PM CDT...

At 1024 PM CDT, a strong thunderstorm was located 7 miles north of
Kulm, or 35 miles northwest of Ellendale, moving north at 35 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Jud, Nortonville, and Alfred.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4629 9904 4663 9903 4663 9867 4628 9891
TIME...MOT...LOC 0324Z 199DEG 30KT 4641 9897

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

HOLLAN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 10:25 PM CDTSpecial Weather StatementBISLaMoure35 min
Oct 5, 1:30 PM CDTFreeze WarningBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more21 hr

Nearby

Wind Advisories in North Dakota, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.